Colorado, 2001

Hail in Colorado, September 17, 2001

September 17, 2001 · NWS PUB · 7 events in 4 counties and zones

7 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Sep 17, 1:55 PM MST, 1 hour 20 minutes earlier.

Area forecast discussion, Sep 17, 1:55 PM MST, 1 hour 20 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
255 PM MDT MON SEP 17 2001

...MAIN CONCERNS SEVERE WX POTENTIAL THIS EVENING...

CURRENTLY...STRONG UPPER TROUGH MOVING INTO WESTERN COLORADO...WITH
80+ ULJ MOVING ACROSS SOUTHERN COLORADO/NORTHERN NEW MEXICO BORDER.
LOWERING SURFACE PRESSURES ACROSS NORTHEASTERN NEW MEXICO...IN
RESPONSE TO UPPER TROUGH...HAVE BROUGHT EAST TO NORTHEAST SURFACE
WINDS ACROSS THE THE EASTERN PLAINS...TAPPING INTO RICH LOW LEVEL
MOISTURE. WITH UPPER TROUGH MOVING ACROSS THE AREA...0-6KM SHEARS OF
40 TO 50 KTS ACROSS THE PLAINS THROUGH THE EVENING...AND ABUNDANT
LOW LEVEL MOISTURE...HAVE PROMPTED THE ISSUANCE OF A SEVERE
THUNDERSTORM WATCH ACROSS MUCH OF THE EASTERN PLAINS THIS EVENING.
A FEW SUPERCELL THUNDERSTORMS LOOK POSSIBLE THIS EVENING...WITH
LARGE HAIL UP TO 2 INCHES IN DIAMETER AND WINDS TO 60 MPH THE MAIN
THREAT.

UPPER TROUGH QUICKLY MOVES ACROSS THE AREA TONIGHT...WITH STRONG
SUBSIDENCE TAKING HOLD AREA WIDE BY TUESDAY AFTERNOON...IN COOL
NORTHWEST FLOW ALOFT. COULD SEE A FEW MORNING SHOWERS ACROSS THE
PLAINS AND EASTERN MOUNTAINS...BUT SHOULD SEE GENERALLY PARTLY CLOUDY
SKIES AREA WIDE BY AFTERNOON. WILL SEE COOL TEMPS IN WEAK CAA...
UPPER 60S AND 70S ACROSS THE PLAINS...50S AND 60S MOUNTAINS.

FOR WEDNESDAY THROUGH THURSDAY...SHOULD SEE SEASONABLE WEATHER
RETURNING AREA WIDE WITH NO NOTABLE DISTURBANCES MOVING IN WEAK ZONAL
FLOW ALOFT. AVN/MRF CONTINUES TRENDS OF AFTERNOON SHOWERS ACROSS
THE MOUNTAINS THURSDAY. WITH STEEP LAPSE RATES BEING PROGGED...WILL
KEEP SLIGHT CHANCES FOR AFTERNOON SHOWERS MOUNTAINS IN CURRENT
ZONES...THOUGH MOISTURE WILL BE IN QUESTION.

IN THE EXTENDED...FRIDAY THROUGH MONDAY...LATEST MODELS CONTINUE
MAINLY ZONAL FLOW PATTERN WITH A FEW MINOR...HARD TO TIME
DISTURBANCES MOVING THROUGH THE FLOW. ALSO CONTINUE TO MOVE A
SYSTEM ACROSS THE NORTHERN TIER OF STATES FRIDAY...WITH A WEAK
UPSLOPE SURGE POSSIBLE SATURDAY. AGAIN LOOKS TO STAY NORTH OF AREA
AND WILL WAIT A FORM MORE RUNS TO SEE HOW IT PANS OUT. SO...WILL
KEEP THE EXTENDED DRY ALL AREAS...WITH RATHER SEASONABLE TEMPS
THROUGH MONDAY.

PUB...NONE.

MW

In the hours before

Special weather statement, Sep 17, 10:00 AM MST, 5 hours 15 minutes before
COZ058>081-171845-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1100 AM MDT MON SEP 17 2001

...THE SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO...

...SPOTTER ACTIVATION IS EXPECTED THIS AFTERNOON AND EARLY EVENING
FOR A FEW SEVERE THUNDERSTORMS ACROSS THE SOUTHEAST COLORADO PLAINS
TODAY...

SIMILAR TO THE LAST COUPLE OF DAYS...A FEW SEVERE THUNDERSTORMS ARE
EXPECTED TO DEVELOP OVER THE SOUTHEAST COLORADO PLAINS THIS AFTERNOON
AND EARLY EVENING. THE MAIN FOCUS WILL BE SOUTH AND WEST OF A
LINE...FROM COLORADO SPRINGS TO PUEBLO TO SPRINGFIELD...WITH THE
BEST CHANCES ACROSS LAS ANIMAS COUNTY.

DUE TO MODERATE DYNAMICS AND AN UNSTABLE ATMOSPHERE FORECAST OVER
THE REGION...A FEW SUPERCELL THUNDERSTORMS ARE POSSIBLE...CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WINDS. DUE TO MOIST LOW LEVELS
AND SURFACE WEATHER BOUNDARIES IN THE REGION...AN ISOLATED TORNADO
MAY ALSO OCCUR.

THE BEST CHANCE FOR STORMS TO DEVELOP WILL BE FROM 2 PM TO 8 PM THIS
EVENING.

A UPPER LEVEL DISTURBANCE WILL MOVE ACROSS SOUTHERN COLORADO TODAY.
THIS SYSTEM WILL CAUSE AN AREA OF SURFACE LOW PRESSURE TO DEVELOP
OVER SOUTHEAST COLORADO TODAY. ABUNDANT MOISTURE ALREADY IN PLACE
WILL ALLOW THE ATMOSPHERE TO BECOME UNSTABLE TODAY. THE COMBINATION
OF EASTERLY FLOW AT THE SURFACE...WESTERLY FLOW OF 50 TO 60 MPH AT
UPPER LEVELS...AND THE UNSTABLE ATMOSPHERE WILL ALLOW FOR A FEW
ROTATING STORMS TO DEVELOP.

IN ADDITION TO THE SEVERE WEATHER THREAT...LOCALLY HEAVY RAINS ARE
ALSO EXPECTED...MAINLY OVER THE FAR EASTERN COLORADO PLAINS.

THIS WEATHER SYSTEM WILL ALSO BRING SOME SNOW ACROSS THE CENTRAL
MOUNTAINS TONIGHT...ABOVE 10000 FEET.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
LATER UPDATES.

The radar

The Pueblo radar (KPUX), 25 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Crowley

When
September 17, 3:15 PM MST to 3:20 PM MST
Where
Crowley County, 10 mi NW of Crowley
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.300, -103.983

Hail, Crowley

When
September 17, 3:25 PM MST to 3:30 PM MST
Where
Crowley County, 5 mi SE of Crowley
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.150, -103.783

Hail, Otero

When
September 17, 3:30 PM MST to 3:35 PM MST
Where
Otero County, 4 mi N of Swink
Measured
2.75 in hail
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
38.067, -103.633

Severe thunderstorms produced hail up to baseball size in northern Otero County. At Holbrook Reservoir golf ball to baseball size hail killed over 1600 birds. The dead birds include: 1479 pelicans...over 100 acelots...about 50 gulls...24 ducks...and a couple dozen other waterfowl. A few homes in the area also had their windows broken by the large hail.

Hail, Crowley

When
September 17, 3:55 PM MST to 4:00 PM MST
Where
Crowley County, 1 mi S of Ordway
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.200, -103.750

Hail, Otero

When
September 17, 4:25 PM MST to 4:30 PM MST
Where
Otero County, 2 mi N of La Junta
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.000, -103.550

Hail, Pueblo

When
September 17, 4:40 PM MST to 4:45 PM MST
Where
Pueblo County, 10 mi ESE of Colorado City
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.850, -104.500

Hail, Huerfano

When
September 17, 5:07 PM MST to 5:12 PM MST
Where
Huerfano County, 22 mi NE of Walsenburg
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.867, -104.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2001Every state in 2001This day in weather historyWarnings in Colorado, September 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5266270, 5266271, 5266272, 5266273, 5266274, 5266568, 5266469.